Nearly One-Fifth of People on Atripla End Up Switching
A recent report in the journal AIDS notes that 89 out of 472 individuals (19%) in a cohort study discontinued treatment with Atripla—the antiretroviral pill containing the drugs efavirenz, tenofovir, and emtricitabine—primarily due to unwanted neuropsychiatric side effects. [Click here to read the article abstract.]
While the researchers report that 98% of those who remained on Atripla fared well and saw their viral load drop to undetectable levels, the study underscores that no treatment regimen is perfect for everyone, and that talking openly with your medical team about bothersome or frightening side effects is key to getting the most from your HIV treatment.
To learn more about the study, read Liz Highleyman’s summary of the article, excerpted below and available in full at HIVandHepatitis.com.
Published October 16, 2012
By Liz Highleyman
One-fifth of all people who start the Atripla (efavirenz/tenofovir/emtricitabine) combination pill eventually may need to change to a different regimen, most often due to neuropsychiatric symptoms such as insomnia, abnormal dreams, dizziness, anxiety, or depression, according to a study described in the July 17, 2012, issue of AIDS.
The once-daily Atripla single-tablet regimen is highly effective at suppressing HIV and is very convenient for patients, making it one of the most popular choices for people starting HIV treatment for the first time. Though generally safe, a significant proportion of patients develop central nervous system (CNS) side effects related to efavirenz (sold separately as Sustiva). These symptoms are often worse soon after starting the drug and improve over time, but in some cases they persist.
While Atripla remains among the most widely prescribed antiretroviral regimens, the advent of the Complera single-tablet regimen (rilpivirine/tenofovir/emtricitabine) in 2011 and the recent FDA approval of the 4-in-1 Stribild “quad” pill (elvitegravir/cobicistat/tenofovir/emtricitabine) offer new options for convenient first-line therapy….Related